Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Jackson, MS

April 7, 2004Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2004, 3:43 PM CDT for Clay County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 3:43 PM CDT (20:43 UTC)
Expired
Apr 7, 2004, 4:20 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clay County, MS

The radar

The Columbus AFB radar (KGWX), 50 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS54 KJAN 072043
SVRJAN
MSC025-072120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 420 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF MONTPELIER...OR ABOUT 16 MILES
  SOUTH OF HOUSTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CLAY COUNTY 

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3372 8906 3357 8896 3375 8848 3396 8862

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:00 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 7, 11:00 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT WED APR  7 2004

.DISCUSSION...THE FORECAST AREA HAS ENTERED THE WARM SECTOR.
MOISTURE ADVECTION FROM THE SOUTHWEST...WITH THE PASSAGE OF THE WARM
FRONT...HAS SHOWN REMARKABLE RH RECOVERIES OVER THE PAST COUPLE OF
HOURS. WITH A LITTLE MORE HEATING...THE ATMOSPHERE WILL BE PRIMED
FOR THUNDERSTORM DEVELOPMENT. DUE TO A LACK OF DECENT SHEAR
ALOFT...EXPECT THE MAIN SEVERE CONCERN TO BE HAIL RELATED. MORNING
SOUNDINGS UPSTREAM SEEM TO SUPPORT THE DEVELOPMENT OF LARGE HAIL
WITH SOME OF THE STORMS THAT DEVELOP THIS AFTERNOON. THE CONVECTION
SHOULD END OVERNIGHT AS THE SYSTEM MOVES OFF TO THE NORTHEAST.

HAVE UPDATED THE ZONES AND GRIDS TO REFLECT SLIGHT CHANGES IN THE
TIMING OF PRECIPITATION AND IN THE EXPECTED AFTERNOON TEMPERATURES.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Apr 7, 1:44 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT WED APR 07 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081844-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
144 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
NORTHEASTERN LOUISIANA...EXTREME SOUTHEASTERN ARKANSAS AND
WESTERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20
AND ALONG AND WEST OF INTERSTATE 55  THROUGH TONIGHT.
ELSEWHERE... SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE. THE
MAIN CONCERN WITH ISOLATED SEVERE STORMS WILL BE LARGE HAIL AND
GUSTY WINDS TO 65 MPH. WITH THE STORMS THAT ARE NONSEVERE...THE
POTENTIAL FOR SMALL HAIL AND WIND GUSTS TO 40 MPH EXISTS.

LOW LEVEL MOISTURE HAS RETURNED TO THE REGION IN THE WAKE OF A
DEPARTED THUNDERSTORM COMPLEX. ABUNDANT SURFACE MOISTURE AND
SURFACE BASED INSTABILITY IS EXPECTED TO BE THE FINAL INGREDIENT
THAT SHOULD CREATE SEVERE THUNDERSTORMS OVER THE NORTHWESTERN
QUADRANT OF THE FORECAST AREA. AN AREA OF LOW PRESSURE OVER THE
ARK-LA-TEX SHOULD HELP SERVE AS A FOCUSING MECHANISM FOR THE
ACTIVITY THIS AFTERNOON AS THE ACTIVITY DEVELOPS. ATMOSPHERIC
WIND PROFILES APPEAR TO BE BARELY HIGH ENOUGH TO SUPPORT LIMITED
SUPER CELL DEVELOPMENT. GIVEN THE ANTICIPATED PRESENCE OF
COLD...DRY AIR IN THE MIDDLE LEVELS...THE MAIN SEVERE RISK
APPEARS TO BE FOR HAIL AND CONVECTIVE WIND GUSTS IN THUNDERSTORM
DOWNDRAFTS. THE SEVERE POTENTIAL SHOULD DECREASE AFTER SUNSET AS
THE LOW PRESSURE AREA MOVES OFF TO THE NORTHEAST AND AS DAILY
HEATING IS LOST.

...NON PRECIPITATION...
PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE REGION AFTER
MIDNIGHT...MAINLY WEST OF INTERSTATE 55.

LIGHT WINDS...PLENTY OF  LOW LEVEL MOISTURE AND A STALLED WEAK
BOUNDARY MAY LEAD TO THE DEVELOPMENT OF  SOME DENSE FOG.
VISIBILITIES WILL BE ONE QUARTER MILE OR LESS .

AREAS OF LIGHT FOG MAY DEVELOP EAST OF INTERSTATE 55...AS THE
SYSTEM EXITS THE REGION BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
ANOTHER...STRONG SYSTEM IS EXPECTED TO APPROACH THE AREA FROM THE
WEST  FOR SATURDAY AND SATURDAY NIGHT. EARLY INDICATORS SHOW THAT
THE ATMOSPHERIC CONDITIONS SHOULD BE FAVORABLE TO SUPPORT STRONG
THUNDERSTORMS AS THE SYSTEM PASSES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS MAY BE NEEDED FOR THIS EVENING...AND WILL HAVE TO
MONITORED FOR THE WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:44 PM CDTSevere Thunderstorm WarningJANOktibbeha, Winston41 min
Apr 7, 4:22 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee58 min
Apr 7, 4:26 PM CDTSevere Thunderstorm WarningJANWinston44 min
Apr 7, 4:31 PM CDTSevere Thunderstorm WarningJANNeshoba59 min
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningJANNoxubee61 min
Apr 7, 5:36 PM CDTTornado WarningJANNoxubee39 min
Apr 7, 6:04 PM CDTSevere Thunderstorm WarningJANNeshoba46 min
Apr 7, 6:18 PM CDTSevere Thunderstorm WarningJANKemper42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.